Skip to content
Omnikalc

TIMI risk score for unstable angina and NSTEMI

Calculate the TIMI risk score from seven criteria to estimate the 14-day risk of death, heart attack or urgent revascularization in a non-ST-elevation acute coronary syndrome.

Updated on
Your inputs

Results

TIMI score

2

Low risk

14-day risk of death, new or recurrent heart attack, or severe ischemia needing urgent revascularization

8.3%

What the TIMI score is for

When a patient arrives with chest pain from unstable angina or a non-ST-elevation myocardial infarction (NSTEMI), doctors need to know quickly who is at high risk. The TIMI risk score, published in 2000 by the Thrombolysis in Myocardial Infarction study group, uses seven simple criteria available at the bedside.

The seven criteria

Each criterion present scores 1 point, for a total from 0 to 7:

  1. Age 65 or older.
  2. Three or more coronary risk factors: family history of coronary disease, high blood pressure, high cholesterol, diabetes, current smoking.
  3. Known coronary stenosis of 50% or more.
  4. Aspirin use in the past 7 days.
  5. Two or more angina episodes in the past 24 hours.
  6. ST deviation of 0.5 mm or more on the ECG.
  7. A raised cardiac marker such as troponin.

Risk by score

In the original study, the 14-day risk of death, new or recurrent heart attack, or severe recurrent ischemia needing urgent revascularization was:

TIMI score 14-day risk
0 to 1 4.7%
2 8.3%
3 13.2%
4 19.9%
5 26.2%
6 to 7 40.9%

Worked example

A 70-year-old patient with a raised troponin and none of the other criteria scores 2 points, with an estimated 14-day event risk of 8.3%.

How it is used

A higher score has been associated with greater benefit from an early invasive strategy (coronary angiography) and more intensive antithrombotic treatment. It is quick to calculate and needs no laboratory values beyond the cardiac markers.

Limits

  • The score was derived from clinical trial patients, who may differ from those seen in everyday practice.
  • It gives equal weight to each criterion; the aspirin criterion, for example, mostly reflects known heart disease.
  • Many guidelines, including those of the European Society of Cardiology, favor the GRACE score, which uses continuous variables and predicts mortality more precisely.
  • For undifferentiated chest pain in the emergency department, the HEART score is often preferred.
  • A separate TIMI score exists for STEMI.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What is the TIMI risk score?

A 7-point score published in 2000 by the Thrombolysis in Myocardial Infarction group for unstable angina and non-ST-elevation myocardial infarction. Each criterion present adds 1 point.

What does the score predict?

The risk, within 14 days, of death, a new or recurrent heart attack, or severe ischemia needing urgent revascularization: from about 4.7% for 0–1 points to 40.9% for 6–7 points in the original study.

Is there a TIMI score for STEMI?

Yes, a separate TIMI score for ST-elevation MI uses different criteria such as blood pressure, heart rate, Killip class and weight. This calculator covers only UA/NSTEMI.

Is TIMI still used?

It remains a quick bedside tool, but guidelines often prefer the GRACE score for risk stratification. In the emergency department, the HEART score is common for chest pain.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.